Utah, 2024

Flash Flood and Damaging Winds in Utah, August 2 to 4, 2024

August 2 to 4, 2024 · NWS SLC · 4 events in 4 counties and zones

Thunderstorms brought strong winds to portions of Utah and flash flooding in Carbon County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought strong winds to portions of Utah and flash flooding in Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 2, 3:09 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 2, 3:09 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 PM MDT Fri Aug 2 2024

.SYNOPSIS...A monsoonal surge will expand the potential of
showers and thunderstorms from southern Utah today, to central and
northern Utah Saturday. The active pattern will continue into
midweek, especially for the higher terrain and adjacent valleys of
central and southern Utah.

&&

.SHORT TERM (Through 12z Sunday)...Afternoon satellite and H5
analysis indicate the axis of an elongated upper level ridge
gradually shifting northeast across the area. On the upstream
side of this axis monsoonal moisture is rapidly surging in from
the southwest, with an impressive gradient ranging from near 0.6"
around the I-15/70 interchange region, to 1.3" in Washington
County (per latest SPC meso analysis). Over the next 24 hours this
axis will become more vertically oriented allowing the deeper
moisture currently across the southwest to spread northward into
central, then northern Utah (by late day).

In the near term, additional to the aforementioned PWAT across the
southwest, the tail end of an inverted trough over SoCal is
beginning to lift northwest across the southwest. A combination of
the additional modest lift with this, and convergence setting up
along the moisture gradient, has focused convective development
from roughly Iron County southeast to the lower Grand Staircase.
Along and southwest of that line the potential for heavy rainfall
exists, just north and east storm potential is drier and windier.
A fine line. Elsewhere hot and dry conditions remain the norm for
now, with largely clear skies and temperatures hovering 5+ degrees
above norm for this time of year. Heat Advisories remain in effect
for a solid chunk of central/northern Utah valleys given another
round of triple digit heat and limited overnight recovery.

As mentioned, the gates will open to allow a rapid northward surge
of the monsoonal moisture over the next 24 hours time. CAMs/Bufrs
indicating a solid uptick on areal coverage of 500+J/KG MUCAPE
into northern Utah by this time tomorrow, and coverage of storms
increasing along the central spine and points west. Northern
fringe storms are expected to retain drier/windier attributes
initially, but bulk of storms from central Utah and points
southward look to carry more of a locally moderate to heavy rain
potential under the cores. Bottom line...increasingly active in
time during the short term period.

.LONG TERM (After 12Z Sunday), Issued 343 AM MDT...
Next week will invite hot and then hotter conditions into the
area resulting from building high pressure overhead. Out of all
the days next week, Sunday looks like it'll be the coolest of them
all. While it won't really feel any different, it's looking least
likely for temperatures to climb above the 100 degree mark for
Salt Lake City on Sunday (at a less than 10% chance). Triple digit
temperatures will, however, be the norm for many especially by
Monday which is forecast to continue into Tuesday.

Meanwhile, monsoonal moisture will bring a daily chance for
showers and thunderstorms across southern Utah and portions of
central/eastern Utah especially over high terrain areas. Each
afternoon/evening from Sunday through at least the middle of the
week suggests this enhanced risk with no one day favored over
another. As such, there will be risk for flash flooding of
sensitive areas such as slot canyons, normally dry washes and
recent burn scars or areas very steep terrain.

Toward the end of the work week, there are definitely differences
between ensemble model solutions across the region. Generally
speaking, high pressure is expected to weaken though it remains in
place across the desert southwest. What is a wildcard in the
forecast though is the progression and strength of an incoming
trough of low pressure from the northwest late week and into the
weekend. This could have potential impacts to Utah and southwest
Wyoming but its just simply too much of an uncertainty right now.

&&

.AVIATION...KSLC...VFR conditions will prevail through the period.
Typical wind switch back to the south this evening, then slightly
more robust southerly flow Saturday morning will be slower to
transition to the west-northwest by mid-afternoon. However, there is
increasing potential for strong, gusty southerly outflow winds after
22Z into Saturday evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Quiet weather with diurnal
wind switches across northern Utah and southwest Wyoming. Southwest
Utah will see widely scattered thunderstorms this afternoon, highest
confidence in terminal impacts through 01Z is at CDC, otherwise VCTS
elsewhere. Main aviation hazard from thunderstorms this afternoon is
strong, gusty and erratic outflow winds. Showers and thunderstorms
develop across central and southern Utah on Saturday, with gusty
southerly outflow winds possible into northern Utah by early
Saturday evening.

&&

.FIRE WEATHER...The axis of strong high pressure continues to shift
northeast today, with areas south and west of this axis seeing
the initial surge of monsoonal moisture. With this, focused storm
development will be relegated to southwestern portions of the district
with the initial development trending from isolated (attm), to scattered
later this afternoon and evening. Challenging to differentiate wet
vs. dry thunderstorms as both have been noted early this afternoon,
but continuing the Red Flag for southwestern districts due to
presence after a prolonged dry period. Elsewhere very hot and dry
conditions persist.

The axis of the high pressure will become more N-S oriented Saturday
as the high centers over the region. Monsoonal moisture will rapidly
spread north as this occurs spreading storm potential to roughly I-80
by later tomorrow afternoon, and most all areas of central/western
Utah by the later evening hours. The northern fringe of this storm
development is expected to produce gusty and erratic winds and
lower end rainfall amounts, while further south storms will have
a higher potential for wetting rains.

A somewhat drier westerly flow will shift the deepest moisture
namely east of the I-15 corridor Sunday, but the main takeaway
moving into next week is high pressure dominating, this yielding
maintenance of above normal temperatures, and enough moisture for
daily isolated to scattered storm development over the mountains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until 9 PM MDT Saturday for UTZ101>107-114-116-
     118>120.

     Red Flag Warning until 10 PM MDT this evening for UTZ495>498.

WY...None.
&&

Merrill/Church/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 2, 3:40 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Fri Aug 2 2024

UTZ122-125-022330-
Southwest Utah UT-Southern Mountains UT-
440 PM MDT Fri Aug 2 2024

...A strong thunderstorm will impact portions of northern Washington
and southwestern Iron Counties through 530 PM MDT
...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of New Harmony, or 22 miles west of Cedar City,
moving west at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newcastle.

This includes the following highways...
 Utah Route 18 between mile markers 43 and 51.
 Utah Route 56 between mile markers 15 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3779 11332 3757 11337 3761 11389 3798 11376
TIME...MOT...LOC 2239Z 108DEG 22KT 3772 11350

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LC
Special weather statement, Aug 2, 4:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
528 PM MDT Fri Aug 2 2024

UTZ122-125-030015-
Southwest Utah UT-Southern Mountains UT-
528 PM MDT Fri Aug 2 2024

...A strong thunderstorm will impact portions of western Iron County
through 615 PM MDT
...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Beaver Dam, moving northwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Modena and Hamlin Valley.

This includes the following highways...
 Utah Route 18 between mile markers 45 and 51.
 Utah Route 56 between mile markers 1 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Moderate to heavy rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3813 11400 3792 11370 3778 11356 3760 11367
      3773 11405 3799 11406
TIME...MOT...LOC 2326Z 121DEG 17KT 3776 11378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LC
Special weather statement, Aug 2, 4:59 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
559 PM MDT Fri Aug 2 2024

UTZ125-030045-
Southern Mountains UT-
559 PM MDT Fri Aug 2 2024

...A strong thunderstorm will impact portions of east central
Washington, northwestern Kane and southeastern Iron Counties through
645 PM MDT
...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Cedar Breaks National Monument, or 17 miles northeast
of Zion National Park, moving northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Washington, northwestern Kane and southeastern Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3742 11260 3729 11276 3745 11303 3764 11279
TIME...MOT...LOC 2358Z 135DEG 11KT 3742 11275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 strong wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Iron

When
August 2, 5:10 PM MST
Where
Iron County, 0.55 mi E of Hamiltons Ft
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.630, -113.120

A wind gust of 58 mph was recorded at the I-15 at MP 54 Hamiltons Fort mesonet site.

Thunderstorm Wind, Millard

When
August 3, 1:50 PM MST
Where
Millard County, 8.14 mi WSW of Kanosh
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.740, -112.580

A wind gust of 58 mph was recorded at the I-15 at MP 144 mesonet site.

Strong Wind, Eastern Box Elder County

When
August 3, 7:45 PM MST
Where
Eastern Box Elder County forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.521, -113.082 (the zone’s center; the record gives no point)

A 51-year-old male was reportedly swept away by winds and waves during a storm. The call to rescuers came in at 8:51 p.m. Weather observations in the area showed wind gusts on the east side of Willard Bay picking up to 42 mph by 8:40 p.m. and 45 mph by 8:50 p.m. Another weather station south of Willard Bay showed wind gusts picking up to between 40-44 mph between 8:15 p.m. and 9:15 p.m. The winds were outflow winds associated with a decaying area of showers and thunderstorms.

Flash Flood, Carbon

When
August 4, 4:00 PM MST to 6:00 PM MST
Where
Carbon County, 3.98 mi W of Utah Railway Jct to 1.45 mi WNW of Utah Railway Jct
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.757, -110.924

Time is estimated from radar and reports. Heavy rain resulted in a debris flow off the Bear Fire burn scar. Mitigation efforts in Crandall and Bear Canyons minimized impacts. Flooding occurred in the median at the intersection of U.S. Highway 6 and U.S. Highway 191 because a drainage was clogged by debris. There was mud across U.S. Highway 191 at milepost 272. A few small rocks made it to U.S. Highway 6 near Crandall and Bear Canyons. Drainage ditches were filled with debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Eastern Box Elder County2024-08-0351MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214059, 1214060, 1214061, 1212912.